Wisconsin, 2004

Heavy Snow in Wisconsin, March 5, 2004

March 5, 2004 · NWS DLH · 5 events in 5 counties and zones

Heavy snow fell in the morning across northwestern Wisconsin. 5 inches five miles southwest of Phillips.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Heavy snow fell in the morning across northwestern Wisconsin. The greatest snowfall was 10.5 inches five miles southwest of Phillips. Other amounts included 7 to 8 inches from Saxon, through Winter, to Montreal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Mar 4, 2:30 PM CST, 12 hours earlier.

Area forecast discussion, Mar 4, 2:30 PM CST, 12 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
230 PM CST THU MAR 4 2004

.DISCUSSION...FORECAST FOCUS IS ON UPCOMING MAJOR WINTER STORM.

STRONG JET ROUNDING THE BOTTOM OF THE TROUGH IN THE SWRN U.S. WITH
AN IMPRESSIVE COUPLET SHOWING UP IN THE WV IMAGERY. STRONG PUNCH HAS
SPREAD A DEFORMATION ZONE NORTH OF THE LOW ALREADY. 88D IMAGERY
SHOWING A GROWING AREA OF AT LEAST MOISTURE-LAYDEN MID CLOUDS IN
THE ERN DAKS. THIS IS IN AN AREA OF STRONG ISENTROPIC ASCENT ON THE
290K AND 295K SFC. EARLY ON, ITS A TOSS UP BETWEEN THE ETA AND GFS
IN THE INITIAL FRAMES BUT WE GIVE THE SLIGHT EDGE TO THE ETA.

THE ISENTROPIC CHARTS INDICATE 3 TO 4 G/KG OF MOISTURE ALONG THE 290K
SFC DVLPG LATE THIS EVENING IN MINNESOTA AND CONTINUING THROUGH
FRIDAY IN WISCONSIN. THIS MOISTURE IS BEING TRANSPORTED BY A 60 KT
850 MB JET. WITH THIS STRENGTH, THE ETA MODEL HAS TAKEN ON A
SLIGHTLY WARMER BIAS ON THIS RUN BY PUSHING THE -2C ISOTHERM INTO N-C
WISCONSIN. WE DID NOT CHOOSE TO MENTION THUNDER IN THE
WISCONSIN ZONES. WITH STRONG NE WINDS DVLPG, IT WILL GIVE EVERY
INDICATION OF A MAJOR WINTER STORM, BUT THE SNOW MAY BE WET ENOUGH TO
REDUCE THE BLOWING SNOW THREAT.

WE ALSO POSTED A WINTER WEATHER ADVISORY FOR THE NORTH SHORE
BECAUSE OF THE EXPOSURE TO THE NE WINDS AND 3 TO 5 INCHES OF SNOW
POSSIBLE ALONG THE HIGHER TERRAIN. ELSEWHERE...IN CNTRAL MN...
AROUND BRAINERD AND AITKIN WE ISSUED A SNOW ADVISORY JUST BECAUSE
THE WINDS WILL BE SLIGHTLY LESS THAN CRITICAL.

THE MODELS PULL THE MAIN LIFT EAST RATHER RAPIDLY BUT SEEM TO LEAVE
REMNANTS OF THE DEFORMATION ZONE IN MINNESOTA WHICH WILL COMBINE
WITH THE NEXT UPPER TROUGH TO CAUSE SOME LIGHT SNOW TO LINGER. WE
WENT A COUPLE DEGREES HIGHER THAN GUIDANCE FOR TONIGHT CONSIDERING
THE CLOUD COVER AND THE SLY JET PROGGED TO PUSH INTO WI.

AS FAR AS THE HEADLINES GO, WE DID NOT TRY TO GET FANCY BY TRYING TO
SHOW THE ONSET AS LATE TONIGHT VERSUS TONIGHT IN SOME AREAS. THAT
WOULD JUST ADD ONE MORE DEGREE OF CONFUSION AT THIS POINT.

&&

.DLH...WATCHES/WARNINGS/ADVISORIES

MN...WINTER STORM WARNING...MNZ037-038 TONIGHT THROUGH FRIDAY.
     SNOW ADVISORY...MNZ025-033>036 TONIGHT AND FRIDAY.
     WINTER WEATHER ADVISORY MNZ020-021 TONIGHT AND FRIDAY.
WI...WINTER STORM WARNING...WIZ001>004-006>009 FOR TONIGHT THROUGH
     FRIDAY.

CS
Hazardous weather outlook, Mar 4, 7:30 AM CST, 19 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
730 AM CST THU MAR 4 2004

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-051330-
ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON-
KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS-
PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA-
S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN-
730 AM CST THU MAR 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL DEVELOP ACROSS NORTHWEST WISCONSIN INTO FAR NORTHEAST
MINNESOTA TONIGHT. ACCUMULATIONS WILL RANGE FROM AN INCH OR TWO IN
THE BRAINERD LAKES AND TWIN PORTS AREAS...TO 2 TO 5 INCHES ACROSS
NORTHWEST WISCONSIN. A WINTER STORM WATCH IS IN EFFECT FOR NORTHWEST
WISCONSIN AND PINE COUNTY IN MINNESOTA FOR TONIGHT INTO FRIDAY FOR
THE POTENTIAL FOR HEAVY SNOW. SEE THE LATEST FORECASTS AND WINTER
WEATHER MESSAGES FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW WILL BE WIDESPREAD ACROSS NORTHWEST WISCONSIN INTO PARTS OF
NORTHEAST MINNESOTA ON FRIDAY. MORE THAN 6 INCHES OF SNOW IS
POSSIBLE ACROSS THE WATCH AREA...WITH SEVERAL INCHES POSSIBLE IN
PARTS OF NORTHEAST MINNESOTA. THE HEAVIEST SNOW WILL MOST LIKELY
FALL FROM THE TWIN CITIES THROUGH NORTHWEST AND NORTH CENTRAL
WISCONSIN INTO THE UPPER PENINSULA. THE SNOW WILL DECREASE
FRIDAY EVENING. SEE THE LATEST FORECASTS AND WINTER WEATHER MESSAGES
FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE CALL IN YOUR SNOWFALL REPORTS INTO THE NATIONAL
WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

MELDE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy snow. Local standard time, as filed.

Heavy Snow, Washburn

When
March 5, 2:30 AM CST to 10:00 AM CST
Where
Washburn forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.899, -91.791 (the zone’s center; the record gives no point)

Heavy Snow, Sawyer

When
March 5, 2:30 AM CST to 11:00 AM CST
Where
Sawyer forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.880, -91.145 (the zone’s center; the record gives no point)

Heavy Snow, Price

When
March 5, 2:30 AM CST to 9:30 AM CST
Where
Price forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.680, -90.361 (the zone’s center; the record gives no point)

Heavy Snow, Ashland

When
March 5, 4:30 AM CST to 12:00 PM CST
Where
Ashland forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.510, -90.720 (the zone’s center; the record gives no point)

Heavy Snow, Iron

When
March 5, 4:30 AM CST to 12:00 PM CST
Where
Iron forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.317, -90.264 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388705, 5388706, 5388707, 5388703, 5388704.